Arkansas, 2015

Damaging Winds in Arkansas, December 12, 2015

December 12, 2015 · NWS TSA · 4 events in 1 county or zone

Thunderstorms developed into northwestern Arkansas ahead of an approaching cold front. The stronger storms produced wind damage in Benton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed into northwestern Arkansas ahead of an approaching cold front. The stronger storms produced wind damage in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 12, 9:08 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 12, 9:08 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
908 PM CST SAT DEC 12 2015

...UPDATE...

.DISCUSSION...
Widespread rain showers continue to lift north northeast across
Eastern Oklahoma and Northwest Arkansas this evening in response
to a wave moving through New Mexico and a cold front located over
Western Oklahoma/Texas Panhandle. Rainfall amounts thus far have
been in the 1 to 2.5 inch range over far Southeast Oklahoma...with
lesser amounts of less than one inch for much of the rest of
Eastern Oklahoma and Northwest Arkansas.

Overnight tonight...widespread rain showers will continue to lift
north northeast into the CWA. Also...additional rain showers and
possible thunderstorms will move into the CWA from the west with
the approaching cold front. With Precipitable water values in the
1-1.5+ inch range across the CWA...widespread heavy rainfall will
continue to be expected through tonight. 1-2 inches remains
possible over Northeast Oklahoma...with 2-4+ inches for Southeast
Oklahoma into Northwest Arkansas. This amount of rainfall will
continue to create potential flash flood as well as river/creek
flooding conditions. Thus...will continue with the flash flood
watch into Sunday morning.

Also...through the night...0-6KM bulk shear values of 45-60kt
combined with a 50-70kt LLJ ahead of the front will allow for
limited severe potential to remain possible overnight. Marginal
instability and weak low-mid level lapse rate could help to limit
the overall severe potential...though the strong wind shear will
create the potential for damaging wind gusts as well as a brief
tornadic spin-up along/near the surface boundary. The greatest
potential for a severe warning looks to be over parts of Eastern
Oklahoma...with Southeast Oklahoma having the better chances for
any QLCS type spin-ups.

Finally...cloud cover will remain common over the region through
the night which should keep temps nearly steady ahead of the
front. Behind the front...temps this evening have been running
about 15-20 degrees cooler compared to ahead of the front. Thus...
low temps tonight of upper 50s/low 60s look to be toward 12-14z
Sunday...behind the front for much of Eastern Oklahoma...with
low/mid 60s remaining for Northwest Arkansas.

Evening update will be to tweak pop/wx/temp/dewpoint/wind/QPF
grids based on latest trend and the mentioned above. The rest of
the forecast seems to be handling well at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  58  41  59 / 100  90  20   0
FSM   62  63  43  61 / 100 100  10   0
MLC   59  59  41  62 / 100  90  10   0
BVO   59  59  40  58 /  90  90  40   0
FYV   61  63  40  56 / 100 100  40   0
BYV   61  64  41  57 / 100 100  50  10
MKO   60  59  41  59 / 100  90  10   0
MIO   61  64  42  56 / 100  90  50  10
F10   58  58  41  60 / 100  80  10   0
HHW   58  58  42  63 / 100  90  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through Sunday morning for OKZ049-053-057-058-
     062-063-067>076.

AR...Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...20
AVIATION.....12
Hazardous weather outlook, Dec 12, 9:29 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
929 PM CST SAT DEC 12 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
929 PM CST SAT DEC 12 2015

...HEAVY RAINFALL WITH FLASH FLOOD AND LIMITED SEVERE POTENTIAL
INTO SUNDAY MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.
	AREA OF GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST
							ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

 	AREA AT GREATEST RISK...MAINLY EAST OF HIGHWAY 69 IN EASTERN
							OKLAHOMA AND ALSO NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
 	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD RAIN SHOWERS ALONG WITH A SCATTERED CHANCE FOR
THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TONIGHT AS A COLD FRONT APPROACHES FROM THE
WEST. AMPLE AMOUNTS OF MOISTURE OVER THE REGION WILL ALLOW FOR
HEAVY RAINFALL TO BE EXPECTED OVER MUCH OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE FOR NORTHEAST OKLAHOMA...WITH WIDESPREAD RAINFALL AMOUNTS
IN THE 2 TO 4 INCH RANGE WITH LOCALLY HIGHER AMOUNTS POSSIBLE ALONG
AND EAST OF HIGHWAY 69 IN EASTERN OKLAHOMA AND ALSO NORTHWEST
ARKANSAS. THESE AMOUNTS COULD LEAD TO FLASH FLOODING AS WELL AS
SOME RIVER AND CREEK FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR LOCATIONS ALONG AND EAST OF HIGHWAY 69 THROUGH SUNDAY
MORNING.

ALSO OVERNIGHT TONIGHT...STRONG WIND FIELDS ALOFT AHEAD
OF THE COLD FRONT COULD ALLOW FOR A LIMITED SEVERE WEATHER
POTENTIAL ACROSS EASTERN OKLAHOMA AND PARTS OF WESTERN ARKANSAS.
MARGINAL INSTABILITY OVER THE REGION COULD LIMIT THE OVERALL
POTENTIAL FOR SEVERE THUNDERSTORMS...THOUGH STRONG THE WIND SHEAR
COULD CREATE DAMAGING WIND GUSTS AS WELL AS A QUICK TORNADIC
SPINUP TO BE POSSIBLE. THE GREATEST CHANCES FOR SEVERE WEATHER
LOOK TO BE ACROSS SOUTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HEAVY RAINFALL IS EXPECTED TO BE ONGOING ACROSS PARTS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY MORNING AS THE COLD FRONT
MOVES THROUGH THE REGION. PRECIPITATION SHOULD BEGIN TO TAPER OFF
FROM WEST TO EAST SUNDAY AFTERNOON AND EXIT SUNDAY NIGHT. IN THE
WAKE OF THE DEPARTING SYSTEM...A SECOND UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE THROUGH THE PLAINS DURING THE MIDDLE PART OF THE
UPCOMING WEEK. A LACK OF MOISTURE SHOULD ALLOW FOR THIS SECOND
SYSTEM TO MOVE THROUGH DRY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 94 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
December 12, 10:41 PM CST
Where
Benton County, 1.11 mi ESE of Siloam Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.174, -94.511

Large tree limbs were snapped by strong thunderstorm wind near Kenwood Street and Lewis Circle.

Thunderstorm Wind, Benton

When
December 12, 10:45 PM CST
Where
Benton County, 2.77 mi SSW of Gentry
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.233, -94.498

Several trees were uprooted to the north and northwest, just north of Arkotex Road.

Thunderstorm Wind, Benton

When
December 12, 10:45 PM CST
Where
Benton County, 1.19 mi E of Siloam Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.183, -94.509

Strong thunderstorm wind damaged two sheds and damaged the roof of a garden center of a large retailer.

Thunderstorm Wind, Benton

When
December 12, 10:47 PM CST
Where
Benton County, 1 mi SSW of Gentry
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.257, -94.487

A tree was uprooted by strong thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610548, 610551, 610553, 610555.